Alert archive / Vermont / River Flood Warnings in 2017
River Flood Warning 30, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Jul 1, 2017, 8:55 PM EDT for Bennington County, Vermont. It took effect at Jul 1, 2017, 11:49 PM EDT. It was in force for 11 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 8:55 PM EDT (00:55 UTC)
- In effect from
- Jul 1, 2017, 11:49 PM EDT
- Expired
- Jul 2, 2017, 10:32 AM EDT
- In force
- 11 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bennington County, VT
The radar
The Albany radar (KENX), 78 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Walloomsac River near North Bennington (BNTV1).
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01334000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
667
WGUS41 KALY 020055
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
855 PM EDT Sat Jul 1 2017
VTC003-021255-
/O.NEW.KALY.FL.W.0030.170702T0408Z-170702T1432Z/
/BNTV1.1.ER.170702T0408Z.170702T0600Z.170702T0832Z.NO/
855 PM EDT Sat Jul 1 2017
The National Weather Service in Albany has issued a
* Flood Warning for
The Walloomsac River At Bennington.
* From late tonight until Sunday morning.
* At 8 PM Saturday the stage was...4.1 feet.
* Flood stage is 7 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to reach flood stage by 12 AM
Sunday and forecast to continue to rise to near 8.4 feet around
2 AM Sunday. The river is forecast to fall below flood stage after
4 AM Sunday.
* Impact...At 7 feet...Water starts to flood near the Paper Mill
Village.
&&
Fld Observed Forecast
2 am 8 am 2 pm 8 pm 2 am
Location Stg Stg Day Time Sun Sun Sun Sun Mon
Southern Vermont
Bennington 7.0 4.1 Sat 08 PM 8.4 5.1 4.0 3.6 3.3
&&
LAT...LON 4299 7327 4292 7315 4284 7317 4290 7327
$$2 follow-up statements
409
WGUS41 KALY 020350
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
1150 PM EDT Sat Jul 1 2017
VTC003-021550-
/O.EXT.KALY.FL.W.0030.170702T0349Z-170702T1634Z/
/BNTV1.2.ER.170702T0146Z.170702T0600Z.170702T1034Z.NO/
1150 PM EDT Sat Jul 1 2017
...Observed flooding increased from Minor to Moderate severity...
...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for
The Walloomsac River At Bennington
* Until Sunday afternoon.
* At 11 PM Saturday the stage was...9.3 feet.
* Flood stage is 7.0 feet.
* Moderate flooding is now occurring and Moderate flooding is
forecast.
* Forecast...The river is forecast to continue rising to near
10.2 feet by 2 AM Sunday. The river is forecast to fall below
flood stage after 6 AM Sunday.
* Impact...At 10.0 feet...Water is almost to road level.
&&
Fld Observed Forecast
2 am 8 am 2 pm 8 pm 2 am
Location Stg Stg Day Time Sun Sun Sun Sun Mon
Southern Vermont
Bennington 7.0 9.3 Sat 11 PM 10.2 6.0 4.2 3.7 3.3
&&
LAT...LON 4299 7327 4292 7315 4284 7317 4290 7327
$$451
WGUS81 KALY 021032
FLSALY
Flood Statement
National Weather Service Albany NY
632 AM EDT Sun Jul 2 2017
VTC003-021102-
/O.CAN.KALY.FL.W.0030.000000T0000Z-170702T1634Z/
/BNTV1.2.ER.170702T0146Z.170702T0500Z.170702T0921Z.NO/
632 AM EDT Sun Jul 2 2017
The Flood Warning is cancelled for
The Walloomsac River At Bennington.
* At 6 AM Sunday the stage was 6.6 feet and falling.
* Flood stage is 7.0 feet.
&&
Fld Observed Forecast
8 am 2 pm 8 pm 2 am 8 am
Location Stg Stg Day Time Sun Sun Sun Mon Mon
Southern Vermont
Bennington 7.0 6.6 Sun 6 AM 6.0 4.2 3.7 3.3 3.1
&&
LAT...LON 4299 7327 4292 7315 4284 7317 4290 7327
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Jul 1, 8:05 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 1, 8:05 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Albany NY 805 PM EDT Sat Jul 1 2017 .SYNOPSIS... A frontal boundary will move across the region tonight with still warm but a bit less humid conditions on Sunday. An isolated thunderstorm will be possible on Sunday mainly west and north of Albany. Another cold front passes on Monday, bringing a chance of showers and thunderstorms to southern portions of the forecast area. Dry and seasonable weather remains in the forecast for Independence Day. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Severe thunderstorm watch canceled. Convection continues to slowly diminish with the loss of early July sunshine as instability is waning. Seems the flood threat was more an issue today as mid level lapse rates were less than ideal but warm cloud depth was quite deep which resulted in more efficient precipitation producers. As PWATs were quite high in excess of 1.75", which is 2-3 standard deviations above normal, along with low level jet magnitudes of 30-40kts along with antecedent wet conditions were enough for more flood reports than severe reports. So with this update, canceled the Severe Thunderstorm Watch, reduced PoPs/Wx per trends and tweaked hourly values per observations and trends. Prev Disc... Scattered to broken line of convection continues to impact and cross over the region through the balance of the afternoon and evening hours. Mesoscale window and our special balloon sounding suggests mid-level lapse rates were less than ideal for deeper/vigorous updrafts. However, a few convective cells able to act upon stronger insolation and along the differential heating boundary near I 90 and north of the Capital Region are where some wind reports were received. The other hazard has been flooding as warm cloud depth has been quite high and efficient precipitation processes. As seen in the H2O vapor loop, synoptic flow aloft remains southwest and was nearly parallel to the surface features. So training echoes along with PWATs close to 2 inches has resulted in heavy rainfall. Toward late this afternoon and evening, the upstream trough axis approaches which will act to enhance and wind magnitudes and slowly back the flow to allow for further forward momentum and reduce time of falling rainfall over one location. So after close coordination, no flash flood watch at this time. The loss of daytime heating should also reduce convective trends along both the pre-frontal trough and cold front upstream (approaching Buffalo area at this time). So we will reduce PoPs/Wx through the evening hours. Overnight, could be some patchy fog where winds are able to decouple and moist ground. Lows will remain rather mild for the beginning of July with mainly 60s expected. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... A drier airmass will be in place on Sunday, though dewpoints are still forecast to be in the low to mid-60s for the valleys. High temps will still be on the warm side with H850 temps still in the mid-teens, so upper 70s to upper 80s for much of the forecast area. Midlevel flow still remains broadly cyclonic, so an afternoon shower or storm cannot be ruled out, mainly over the higher terrain and mainly to the north and west of Albany. Hires NAM3km suggests a narrow line of convection along the leading edge of the height fall along with lake breeze convergence may be enough for the chance of convection. Sunday night, another shortwave trough is forecast to approach the area from the northern Great Lakes. Some upstream activity tied to the diurnal cycle along the attendant cold front may work its way into the Southern Adirondacks before diminishing Sunday evening. So we will taper back PoPs/Wx through the early evening hours and a mainly dry for the overnight period. Under a partly cloudy to mostly clear sky, and lower dewpoints into the 50s, overnight lows should drop back to 60-65F for valley locations and 50s elsewhere. && .LONG TERM /MONDAY THROUGH SATURDAY/... The start of the work week begins with a boundary stalled in our far southeastern CWA and a trough swinging through NY and western New England. The upper levels winds within this trough are rather strong with the base of the trough featuring 40 - 50 knots at 500mb. The base actually looks to set up through the central portion of our region which could act as the best chance for showers to develop during the afternoon. Depending on just where the front stalls will determine if any thunderstorms could develop in our CWA. Current guidance continues to suggest that portions of Ulster/Dutchess and Litchfield counties could have some instability (less than 500 J/kg) so have included chance thunder in those areas. Temperatures will be seasonable in the upper 70s/lows 80s with dew points still a bit high in the low 60s due to continued westerly flow. Good news for those interested in being outdoors for the Fourth of July holiday. Winds shift northwest Monday night as a secondary cold front ushers in Canadian high pressure for Tuesday. Expect mostly sunny skies and comfortable temperatures in the 70s/near 80 with lower dew points in the 50s. Great weather for fireworks and enjoying the outdoors in eastern NY and western New England. The region should remain dry Wednesday as the 1020-1025mb high shifts east into New England. Winds become southerly and should lead to WAA and increasing cloud coverage through the day ahead of the next disturbance. A shortwave in the Midwest looks to move into the mid - Atlantic (potentially riding along the front from Monday night) and by Thursday bring us the next threat for rain. Current guidance still shows discrepancies on rain arrival time with the EC the earliest and the Canadian the latest. Have gone with the GFS/EC blend and gave high chance POPs for the Wed night, Thursday and Thursday night periods. For now, split chance and slight chance POPs for Friday as the system exits. Given the strength of the WAA and PWATs potentially increasing to well over 1 inch, rain could be widespread throughout the CWA with periods of steady/moderate rain possible. A potentially impressive longwave trough from Canada dips into the Northeast heading into next weekend keeping us unsettled with multiple threats for precipitation. Most should be diurnally driven so put slight chance POPs for now. Low confidence on which exactly locations will see precipitation given this is the Day 6 - 8 period so put the threat in all zones for now. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... Still a few showers possible this evening at the TAF sites, but the strongest storms have moved east or dissipated. Expect gradual clearing skies tonight with fog formation expected at all the TAF sites. IFR fog and some lower ceilings expected at KGFL and KPSF. At KALB, MVFR expected with IFR possible. Mainly MVFR conditions expected at KPOU. Fog and low ceilings should lift tomorrow morning by 13Z all TAF sites. VFR conditions expected. Winds tonight will generally be light and westerly. Westerly winds at 10 to 15kts forecast on Sunday. Outlook... Sunday Night: Low Operational Impact. Slight Chance of SHRA. Monday: Moderate Operational Impact. Chance of SHRA. Monday Night: No Operational Impact. NO SIG WX. Independence Day: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: No Operational Impact. NO SIG WX. Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A warm and very moist airmass is in place with showers and thunderstorms expected through this evening. Sunday will feature slightly drier conditions with RH values falling into the 40s and 50s, along with westerly winds of 5 to 10 mph gusting to 20 mph at times. A cold front works through Monday, with a chance of showers and thunderstorms mainly south of the Capital District. Drier air will filter in in the wake of the front, but temperatures will still be on the warm side for southern portions of the forecast area. && .HYDROLOGY... Training storms have resulted in some flooding in the Glens Falls area (over 2 inches of rain thus far) and western Mohawk Valley. A warm and very moist airmass is in place through this evening so some more pockets of heavy rainfall are expected. Basin averages of 1 - 2 inches or greater are possible in thunderstorms. River rises along the western Mohawk and upper Hudson are being observed with minor flooding at Kast Bridge. A drier trend takes shape for Sunday and Monday, though a few showers and storms cannot be ruled out either day. These storms will carry less of a heavy rain threat, however. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... Glens Falls Airport has seen over 3 inches of rain thus far. Previous record was 0.73" set in 1946, as we will update and transmit a record report. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...BGM/Thompson NEAR TERM...BGM SHORT TERM...BGM LONG TERM...Speciale AVIATION...SND FIRE WEATHER...BGM/Thompson HYDROLOGY...BGM/Thompson CLIMATE...
Hazardous weather outlook, Jul 1, 7:32 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 732 PM EDT Sat Jul 1 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 732 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Isolated thunderstorms this evening with some containing heavy rainfall. Overnight, patchy dense fog will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight chance for thunderstorms, mainly west and north of Albany, on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 1, 5:33 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM LIGHTNING MOREAU 43.25N 73.68W
07/01/2017 SARATOGA NY 911 CALL CENTER
LIGHTNING STRUCK TWO BUILDINGS.
0906 AM TSTM WND DMG 2 S LAKE SUNNYSIDE 43.35N 73.64W
07/01/2017 WARREN NY TRAINED SPOTTER
LARGE MAPLE TREE LIMB 4.5 IN DIAMETER AND 12 FEET LONG
SNAPPED.
0100 PM FLASH FLOOD NEWPORT 43.19N 75.02W
07/01/2017 HERKIMER NY EMERGENCY MNGR
MUDSLIDE NEAR NEWPORT... NY IN WESTERN HERKIMER COUNTY
ALONG ROUTE 28.
0247 PM TSTM WND DMG 3 SSE LYNNWOOD 43.26N 73.90W
07/01/2017 SARATOGA NY LAW ENFORCEMENT
TREES DOWN AND POWER POLE SNAPPED
0400 PM FLASH FLOOD 2 NNE COUNTRYMAN 43.11N 74.98W
07/01/2017 HERKIMER NY TRAINED SPOTTER
ROUTE 28 CLOSED DUE TO FLOODING
0405 PM FLOOD 1 S HAGUE 43.73N 73.50W
07/01/2017 WARREN NY DEPT OF HIGHWAYS
ROUTE9 SB CLOSED DUE TO FLOODING
0410 PM TSTM WND DMG 1 N COUNTRYMAN 43.10N 74.99W
07/01/2017 HERKIMER NY TRAINED SPOTTER
TREES DOWN
0410 PM FLASH FLOOD 1 WSW EAST SCHUYLER 43.05N 75.10W
07/01/2017 HERKIMER NY TRAINED SPOTTER
PERSON TRAPPED IN HOUSE DUE TO FLOODING
0450 PM FLASH FLOOD 1 SSE BALDWIN CORNER 43.38N 73.49W
07/01/2017 WASHINGTON NY DEPT OF HIGHWAYS
ROUTE 149 CLOSED NEAR ROUTE 4 INTERSEECTION
0500 PM FLASH FLOOD 1 E GLENS FALLS 43.31N 73.63W
07/01/2017 WARREN NY DEPT OF HIGHWAYS
ROUTE 32 CLOSED NEAR HASKELL AVE INTERSECTION
&&
EVENT NUMBER ALY1703940 ALY1703941 ALY1703942 ALY1703943 ALY1703945
ALY1703947 ALY1703944 ALY1703946 ALY1703949 ALY1703948
JECLocal storm report, Jul 1, 5:42 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 2 WNW SOUTH GRANVILLE 43.38N 73.32W
07/01/2017 WASHINGTON NY DEPT OF HIGHWAYS
ROUTE 149 EB/WB CLOSED AT SEARLS ROAD DUE TO FLOODING
&&
EVENT NUMBER ALY1703950
JECSpecial weather statement, Jul 1, 5:52 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Albany NY
552 PM EDT SAT JUL 1 2017
NYZ041-048>054-084-012215-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Eastern
Rensselaer-Western Schenectady-Southern Washington-Southern
Saratoga-Northern Saratoga-Western Albany-
552 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA...SOUTHWESTERN WASHINGTON
AND NORTHWESTERN RENSSELAER COUNTIES...
At 552 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Round Lake to Clifton Park to near
Altamont. Movement was east at 25 mph.
Wind gusts up to 50 mph are possible with these storms.
These storms will be near...
Mechanicville around 600 PM EDT.
Albany, Cohoes and Latham around 605 PM EDT.
Troy, Watervliet, Green Island and Waterford around 610 PM EDT.
Rensselaer, Menands, Center Brunswick, Loudonville and Wynantskill
around 615 PM EDT.
Other locations impacted by these storms include Shakers, Bleecker
Stadium, Glenridge, Albia, Johnsonville, Harding Crossing, Willow
Glen, Garrison Manor, Wayville and Woodruff Heights.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 90 between exits 8 and 1s, and between exits 8 and 6-5A.
Interstate 890 near exit 7.
Interstate 87 between exits 1 and 9-10, near exit 8A , near exit 13,
and between exits 8-9 and 9.
Interstate 787 between exits 7W and 3A, and between exits 9W and
8-7.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4302 7339 4273 7353 4262 7360 4268 7411
4290 7397 4304 7381
TIME...MOT...LOC 2152Z 291DEG 23KT 4299 7372 4286 7380 4269 7400
FrugisLocal storm report, Jul 1, 6:01 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG QUEENSBURY 43.36N 73.67W
07/01/2017 WARREN NY FACEBOOK
TREE DOWN
&&
EVENT NUMBER ALY1703951
JECLocal storm report, Jul 1, 8:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 2 NE STRATFORD 43.20N 74.66W
07/01/2017 FULTON NY 911 CALL CENTER
SEELY ROAD WASHED OUT
&&
EVENT NUMBER ALY1703952
JECLocal storm report, Jul 1, 8:36 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD HOOSICK FALLS 42.90N 73.35W
07/01/2017 RENSSELAER NY EMERGENCY MNGR
REPORTS OF ROAD CLOSURES AT CHURCH STREET AND HALL
STREET DUE TO HIGH WATER
&&
EVENT NUMBER ALY1703953
JECThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:34 PM EDT | Areal Flood Advisory | ALY | Bennington | 3 hr |
| Jul 1, 9:21 PM EDT | Flash Flood Warning | ALY | Bennington | 3 hr |
Nearby
River Flood Warnings in Vermont, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.